Hail, Webster
- When
- July 23, 5:20 AM CST
- Where
- Webster County, 0.87 mi SE of Red Cloud
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.090, -98.520
An overnight mesoscale convective system tracked southeastward across South Central Nebraska during the predawn hours of this Tuesday. While this MCS provided beneficial rainfall, no severe weather occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An overnight mesoscale convective system tracked southeastward across South Central Nebraska during the predawn hours of this Tuesday. While this MCS provided beneficial rainfall, no severe weather occurred. However, near-severe wind gusts were reported from Hastings down to Glenvil. Nickel-size hail also occurred in Red Cloud. Between 5 and 6 a.m. CDT, while overall MCS strength was diminishing, its southern end did temporarily strengthen across Adams, Clay, Webster and Nuckolls counties.
This MCS had its origin over northeastern Wyoming late Monday afternoon. The initial storms formed near weak low pressure that was located along a polar front which extended southeastward into southern Nebraska, and then northeastward to moderately strong low pressure over Ontario. The thunderstorm cluster tracked southeastward along the instability and low-level moisture gradient. MUCAPE values were between 500 and 1000 J/kg. The upper-level flow was zonal, atop a subtropical high over Texas and New Mexico with a trough over the eastern United States. A subtle short-wave trough was just upstream of the MCS throughout its lifetime. Deep layer shear was between 40 and 50 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 23, 5:20 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 620 AM CDT TUE JUL 23 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 405 AM CDT TUE JUL 23 2013 MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES. THUNDERSTORMS IN NORTH CENTRAL KANSAS HAVE FINALLY STARTED TO MOVE OUT OF THE FORECAST AREA EARLY THIS MORNING. THERE ARE MORE THUNDERSTORMS APPROACHING THE AREA FROM THE NORTHWEST. SO FAR THEY HAVE NOT DECREASED MUCH AS THEY APPROACH. MODELS HAVE AN UPPER LEVEL WAVE THAT APPROACHES THE FORECAST AREA THIS MORNING. THE CURRENT THUNDERSTORMS ARE A RESULT OF THE UPPER WAVE. MODELS HAVE SOME DIFFERENCES IN HOW THE PRECIPITATION MOVES THROUGH WITH THIS WAVE AND FEW ARE SIMILAR. THE CURRENT THUNDERSTORMS SHOULD MOVE THROUGH THIS MORNING. THEN THIS AFTERNOON EXPECT DEVELOPMENT WITHIN THE MOISTURE AXIS ACROSS THE AREA. HAVE KEPT LOW POPS ACROSS THE AREA...BUT EXPECT THAT MOST OF THE THUNDERSTORMS WILL BE IN THE SOUTHERN OR SOUTHEASTERN PART OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST DURING THE NIGHT. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 405 AM CDT TUE JUL 23 2013 UPPER AIR NORTHWESTERLY FLOW PATTERN WILL CONTINUE ACROSS THE CENTRAL PLAINS THROUGH AT LEAST THE START OF THE WEEKEND BEFORE PERHAPS TRANSITIONING INTO A MORE WEST TO EAST ZONAL FLOW SET UP BY SUNDAY/MONDAY. HIGH TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL. THERE ARE SEVERAL CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THE PERIOD AS WEAK SHORT WAVES SLIDE THROUGH. WEDNESDAY...THIS APPEARS TO BE A DAY BETWEEN SHORTWAVES AND THUS DRY WEATHER IS LIKELY. THE WIND SHOULD BE PRETTY LIGHT AND GENERALLY FROM THE EAST AS HIGHS CLIMB INTO THE MID 80S ACROSS NEBRASKA TO THE UPPER 80S TO NEAR 90 OVER NORTHERN KANSAS. THURSDAY...THE 00Z GFS AND 00Z ECMWF BOTH TRACK A DECENT SHORT WAVE ACROSS NORTHERN KANSAS...WHICH WOULD RESULT IN CLOUDY AND COOLER CONDITIONS WITH HIGHS IN THE LOWER TO MID 80S. IN ADDITION...THUNDERSTORMS WILL BE LIKELY NEAR THAT SHORT WAVE ACROSS PORTIONS OF KANSAS THURSDAY AFTERNOON THROUGH THURSDAY NIGHT WITH DECREASING PRECIPITATION CHANCES AS YOU HEAD NORTH INTO NEBRASKA. WILL STILL CALL FOR LOW END CHANCE POPS ACROSS OUR NEBRASKA ZONES. FRIDAY...MODELS ARE HIT AND MISS WITH PERHAPS ANOTHER SHORTWAVE TRACKING THROUGH OUR FORECAST AREA. CONSEQUENTLY SOME FORECAST MODELS ARE DRY AND OTHERS INDICATE ISOLATED CONVECTION. WILL STAY CLOSE TO PREVIOUS FORECAST AND CONTINUE TO CALL FOR A SLIGHT CHANCE TO A LOW END CHANCE OF SHOWERS AND THUNDERSTORMS. THERE SHOULD BE ENOUGH CLOUDS AROUND AND COOLER EAST WINDS TO KEEP HIGHS IN THE LOWER 80S. SATURDAY AND SUNDAY...CONFIDENCE IN THE PRECIPITATION FORECAST IS LOW. THERE WILL BE A FEW WEAK SHORT WAVES TRAVELING THROUGH THE PLAINS...BUT THE TIMING AND TRACK OF THESE SUBTLE FEATURES IS NOT BEING WELL HANDLED BY THE FORECAST MODELS. THEREFORE...WILL PRETTY MUCH STICK WITH THE MODEL ALLBLEND WHILE KNOCKING ALLBLEND POPS DOWN SLIGHTLY. THE BETTER CHANCE OF PRECIPITATION THIS WEEKEND CURRENTLY APPEARS TO BE SUNDAY...BUT AGAIN CONFIDENCE IN THIS FORECAST PERIOD IS LOW. HIGH TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL IN THE LOWER TO MID 80S. MONDAY...THE 00Z ECMWF AND 00Z GFS BOTH INDICATE A SHORTWAVE TRACKING THROUGH OUR FORECAST AREA AND THUS WILL GO WITH THE ALLBLEND CHANCE POPS. WILL GENERALLY KEEP HIGH TEMPERATURES BELOW NORMAL GIVEN SHORTWAVE OVERHEAD AND POSSIBLE CLOUDS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 620 AM CDT TUE JUL 23 2013 THE MAIN GROUP OF THUNDERSTORMS HAVE MOVED OUT OF THE KGRI TERMINAL AREA BUT THERE IS ANOTHER SMALL GROUP OF SHOWERS AND THUNDERSTORMS THAT WILL BE IN THE AREA FOR THE FIRST HOUR OR SO. THERE IS AN OFF CHANCE FOR A THUNDERSTORM AGAIN THIS AFTERNOON BUT IT IS SUCH A SLIM CHANCE WILL LEAVE IT OUT FOR NOW. BY EVENING WINDS WILL BECOME LIGHT AND CLOUDS WILL START TO CLEAR OUT AS HIGH PRESSURE BUILDS INTO THE AREA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...WESELY AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 457 AM CDT TUE JUL 23 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 457 AM CDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING. SEVERE WEATHER IS UNLIKELY...BUT THERE MAY BE SOME GUSTY WINDS AS THE STORMS MOVE THROUGH. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH ARE POSSIBLE. THE GREATEST THREAT APPEARS TO BE ACROSS NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE INTERMITTENT THUNDERSTORM CHANCES FOR AT LEAST PORTIONS OF THE OUTLOOK AREA FROM EARLY THURSDAY MORNING THROUGH NEXT MONDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED STRONG TO SEVERE THUNDERSTORM CAN NOT BE RULED OUT DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
442 AM CDT TUE JUL 23 2013
NEZ048-049-062>064-075-076-231030-
ADAMS NE-CLAY NE-HALL NE-HAMILTON NE-MERRICK NE-POLK NE-YORK NE-
442 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...NORTHWESTERN YORK...
POLK...MERRICK...HAMILTON...SOUTHEASTERN HALL AND NORTHERN CLAY
COUNTIES UNTIL 530 AM CDT...
AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SILVER CREEK TO
PHILLIPS TO KENESAW...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HASTINGS...
MARQUETTE...
JUNIATA...
HANSEN...
HORDVILLE...
GILTNER...
TRUMBULL...
POLK...
AURORA...
OSCEOLA...
AYR...
HAMPTON...
STROMSBURG...
INLAND...
GLENVIL...
HARVARD...
BENEDICT...
BRADSHAW...
STOCKHAM...
HENDERSON...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 297 AND 346.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4066 9786 4035 9833 4035 9839 4062 9873
4101 9843 4105 9834 4104 9829 4107 9829
4113 9817 4130 9794 4131 9771 4140 9769
4140 9760 4134 9759 4137 9748 4131 9736
4128 9736
TIME...MOT...LOC 0941Z 305DEG 36KT 4135 9766 4088 9823
4058 9861
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
526 AM CDT TUE JUL 23 2013
KSZ007-NEZ076-077-085>087-231100-
CLAY NE-FILLMORE NE-JEWELL KS-NUCKOLLS NE-THAYER NE-WEBSTER NE-
526 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WEBSTER...THAYER...
NUCKOLLS...SOUTHWESTERN FILLMORE...CLAY AND NORTHERN JEWELL COUNTIES
UNTIL 600 AM CDT...
AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAY CENTER TO
DEWEESE TO 7 MILES SOUTHEAST OF RED CLOUD...AND MOVING SOUTHEAST AT
35 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
GUIDE ROCK...
EDGAR...
NELSON...
BOSTWICK...
BURR OAK...
ONG...
NORA...
SUPERIOR...
OAK...
SHICKLEY...
DAVENPORT...
MANKATO...
WEBBER...
RUSKIN...
LOVEWELL STATE PARK...
HARDY...
CARLETON...
MONTROSE...
DESHLER...
BRUNING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4002 9764 3999 9768 4000 9792 3984 9793
3968 9819 4009 9858 4036 9828 4070 9804
4030 9742
TIME...MOT...LOC 1024Z 306DEG 31KT 4051 9801 4031 9816
3999 9841
WESELYThe Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 11:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462536.